Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 292, NWS Paducah, KY

July 11, 2012Ballard County, Kentucky; Pulaski County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 11, 2012, 9:15 PM CDT for Ballard County, Kentucky; Pulaski County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2012, 9:15 PM CDT (02:15 UTC)
Expired
Jul 11, 2012, 9:45 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Pulaski County, IL, Ballard County, KY

The radar

The Paducah radar (KPAH), 27 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:39 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 11, 6:39 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT WED JUL 11 2012

.UPDATE...
ISSUED AT 627 PM CDT WED JUL 11 2012

UPDATED FOR THE 00Z TAF ISSUANCE.

UPDATE ISSUED AT 315 PM CDT WED JUL 11 2012

A WEAK MID-LEVEL DISTURBANCE NEAR KSTL HAS HELPED KEEP WINDS A
BIT MORE VEERED OVER THE AREA...LEADING TO MORE LOW-LEVEL MOISTURE
ACROSS THE NORTHERN HALF OF THE REGION THAN YESTERDAY AND
PREVIOUSLY EXPECTED FOR TODAY. BOTTOM LINE IS THAT THERE ARE
ISOLATED SHOWERS AND THUNDERSTORMS ROAMING WESTWARD ACROSS MUCH OF
THE AREA FROM I-64 TO THE TENNESSEE BORDER. UPDATED ONE LAST TIME
WITHIN THE LAST HOUR TO ADD THE ISOLATED CONVECTION TO THE NORTH.

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 315 PM CDT WED JUL 11 2012

THE MODELS CERTAINLY HAVE HAD THEIR PROBLEMS WITH OUR
SUBTLE...WEAKLY FORCED ENVIRONMENT THE LAST FEW DAYS...BUT
CONFIDENCE IS IMPROVING IN A WET PERIOD...ESPECIALLY IN THE
EAST...OVER THE NEXT 2 DAYS.

CURRENT WATER VAPOR IMAGERY SHOWS AND UPPER-LEVEL TROUGH PIVOTING
EASTWARD THROUGH EASTERN OKLAHOMA. AS THIS TROUGH PUSHES SLOWLY
EAST INTO ARKANSAS LATER TONIGHT INTO THURSDAY IT SHOULD DRAW
CONSIDERABLE MOISTURE CURRENTLY LOCATED JUST SOUTH OF KMEM
NORTHWARD INTO THE PENNYRILE. WOULD EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS OVER AT LEAST THE SOUTHERN PENNYRILE
IN THE MORNING...POSSIBLY BEGINNING BY 12Z.

AN INVERTED SURFACE TROUGH WILL BECOME MORE DISTINCT OVER THE QUAD
STATE THURSDAY THROUGH FRIDAY...AS THE UPPER TROUGH LINGERS OVER
THE REGION. WITH A HIGH PRECIPITABLE WATER AIRMASS IN PLACE SHOULD
SEE GOOD COVERAGE OF CONVECTION CONTINUE THROUGH AT LEAST FRIDAY.
THE SURFACE TROUGH SHOULD RESULT IN A MARKED DOWNWARD GRADIENT
FROM SOUTHEAST TO NORTHWEST. MAXED POPS IN THE SOUTHEAST AND EAST
AT LIKELY LEVELS...BUT CATEGORICALS WILL MOST LIKELY BE NEEDED.
THERE SHOULD BE A SLIGHT DIURNAL INCREASE IN CONVECTIVE COVERAGE
AND INTENSITY EACH AFTERNOON.

GIVEN THE AMOUNT OF CONVECTION EXPECTED AND GENERALLY WEAK WIND
FIELDS...WOULD NOT BE OVERLY CONCERNED WITH SEVERE WEATHER
THREAT...BUT A STRAY PULSY STRONG STORM CANNOT BE RULED OUT IN THE
HEAT OF THE DAY THURSDAY AND FRIDAY. OF MORE CONCERN WILL BE
LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE PENNYRILE
REGION...WHERE QPF AMOUNTS TONIGHT THROUGH FRIDAY TOP 2 INCHES.
LOCAL AMOUNTS COULD BE EVEN HIGHER. SIGNIFICANT FLOODING IS NOT
ANTICIPATED...BUT LOCALIZED PROBLEMS COULD DEVELOP IN AREAS THAT
EXPERIENCE TRAINING OF STORMS. THERE ARE NO PLANS FOR A FLOOD
WATCH OR SPS AT THIS TIME.

LOW TEMPERATURES SHOULD BE CLOSE TO CONSENSUS MOS WHICH IS NEAR
NORMAL LEVELS FOR THIS TIME OF YEAR. HIGH TEMPERATURES WILL BE
HIGHLY DEPENDENT ON CLOUDS AND PRECIPITATION...AND SIGNIFICANT
EAST TO WEST GRADIENTS ARE LIKELY. AREAS THAT MANAGE TO SEE
CONSIDERABLE SUNSHINE SHOULD CONTINUE TO CLIMB INTO THE 90S
THURSDAY AND FRIDAY...BUT THIS MAY BE ONLY ON THE FAR WEST AND
NORTHWEST BORDER REGIONS. SOME AREAS OF WEST KENTUCKY MAY STRUGGLE
TO CLIMB ABOVE 80 DEGREES.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT WED JUL 11 2012

CONVECTION THROUGH THE PERIOD WILL EITHER BE THE RESULT OF DIURNAL
HEATING AND/OR UPPER LEVEL ENERGY. THERE MAY BE SOME OUTFLOW
BOUNDARY INTERACTION BUT NO SYNOPTIC SCALE KICKERS DETECTED IN THE
EXTENDED. SATURDAY ON THE GULF WILL BE OPEN FOR BUSINESS AND SHOULD
SUPPLY AMPLE MOISTURE FOR CONVECTION. BUT THE KICKER WILL BE THE KEY
AS TO WHEN AND WHERE. SATURDAY DOES STILL APPEAR THE BEST CHANCE AS
POSITIVE VORTICITY ADVECTION ADVANCES FROM THE SOUTH JUST AHEAD OF
AN UPPER LEVEL SHORT WAVE ENERGY MAX. IF THE TIMING ALLOWS THESE TWO
FEATURES TO PHASE SATURDAY WITH THE ADDITION OF GULF MOISTURE COULD
YIELD THE BEST CONVECTION AND COVERAGE.

AFTER THIS HOWEVER THE OPERATIONAL GFS AND ECMWF START TO PART WAYS
A BIT WITH THE UPPER LEVEL ENERGY. THE 00Z WED ECMWF KEEPS THIS
TROUGH OVER THE ARE THROUGH THE EXTENDED WHILE THE GFS LIFTS IT
NORTH AND OUT OF THE REGION. EITHER WAY THERE WILL STILL BE ADEQUATE
MOISTURE AND HEATING FOR AT LEAST SLIGHT CHC TO CHC POPS EACH DAY.

AS FOR TEMPS WILL CONTINUE TRENDING WARMER AS EVEN CLIMO COULD NOT
BRING THE MEX DOWN AS IT HEATS UP THROUGH THE EXTENDED ABOVE CLIMO.
WILL LIKELY TWEAK DEW POINTS DOWN AS THEY HAVE BEEN RUNNING WAY TOO
HIGH BUT WILL SEE WHAT THE EXTENDED INIT AND COLLABORATION PRODUCE.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 315 PM CDT WED JUL 11 2012

THE MODELS CERTAINLY HAVE HAD THEIR PROBLEMS WITH OUR
SUBTLE...WEAKLY FORCED ENVIRONMENT THE LAST FEW DAYS...BUT
CONFIDENCE IS IMPROVING IN A WET PERIOD...ESPECIALLY IN THE
EAST...OVER THE NEXT 2 DAYS.

CURRENT WATER VAPOR IMAGERY SHOWS AND UPPER-LEVEL TROUGH PIVOTING
EASTWARD THROUGH EASTERN OKLAHOMA. AS THIS TROUGH PUSHES SLOWLY
EAST INTO ARKANSAS LATER TONIGHT INTO THURSDAY IT SHOULD DRAW
CONSIDERABLE MOISTURE CURRENTLY LOCATED JUST SOUTH OF KMEM
NORTHWARD INTO THE PENNYRILE. WOULD EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS OVER AT LEAST THE SOUTHERN PENNYRILE
IN THE MORNING...POSSIBLY BEGINNING BY 12Z.

AN INVERTED SURFACE TROUGH WILL BECOME MORE DISTINCT OVER THE QUAD
STATE THURSDAY THROUGH FRIDAY...AS THE UPPER TROUGH LINGERS OVER
THE REGION. WITH A HIGH PRECIPITABLE WATER AIRMASS IN PLACE SHOULD
SEE GOOD COVERAGE OF CONVECTION CONTINUE THROUGH AT LEAST FRIDAY.
THE SURFACE TROUGH SHOULD RESULT IN A MARKED DOWNWARD GRADIENT
FROM SOUTHEAST TO NORTHWEST. MAXED POPS IN THE SOUTHEAST AND EAST
AT LIKELY LEVELS...BUT CATEGORICALS WILL MOST LIKELY BE NEEDED.
THERE SHOULD BE A SLIGHT DIURNAL INCREASE IN CONVECTIVE COVERAGE
AND INTENSITY EACH AFTERNOON.

GIVEN THE AMOUNT OF CONVECTION EXPECTED AND GENERALLY WEAK WIND
FIELDS...WOULD NOT BE OVERLY CONCERNED WITH SEVERE WEATHER
THREAT...BUT A STRAY PULSY STRONG STORM CANNOT BE RULED OUT IN THE
HEAT OF THE DAY THURSDAY AND FRIDAY. OF MORE CONCERN WILL BE
LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE PENNYRILE
REGION...WHERE QPF AMOUNTS TONIGHT THROUGH FRIDAY TOP 2 INCHES.
LOCAL AMOUNTS COULD BE EVEN HIGHER. SIGNIFICANT FLOODING IS NOT
ANTICIPATED...BUT LOCALIZED PROBLEMS COULD DEVELOP IN AREAS THAT
EXPERIENCE TRAINING OF STORMS. THERE ARE NO PLANS FOR A FLOOD
WATCH OR SPS AT THIS TIME.

LOW TEMPERATURES SHOULD BE CLOSE TO CONSENSUS MOS WHICH IS NEAR
NORMAL LEVELS FOR THIS TIME OF YEAR. HIGH TEMPERATURES WILL BE
HIGHLY DEPENDENT ON CLOUDS AND PRECIPITATION...AND SIGNIFICANT
EAST TO WEST GRADIENTS ARE LIKELY. AREAS THAT MANAGE TO SEE
CONSIDERABLE SUNSHINE SHOULD CONTINUE TO CLIMB INTO THE 90S
THURSDAY AND FRIDAY...BUT THIS MAY BE ONLY ON THE FAR WEST AND
NORTHWEST BORDER REGIONS. SOME AREAS OF WEST KENTUCKY MAY STRUGGLE
TO CLIMB ABOVE 80 DEGREES.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT WED JUL 11 2012

CONVECTION THROUGH THE PERIOD WILL EITHER BE THE RESULT OF DIURNAL
HEATING AND/OR UPPER LEVEL ENERGY. THERE MAY BE SOME OUTFLOW
BOUNDARY INTERACTION BUT NO SYNOPTIC SCALE KICKERS DETECTED IN THE
EXTENDED. SATURDAY ON THE GULF WILL BE OPEN FOR BUSINESS AND SHOULD
SUPPLY AMPLE MOISTURE FOR CONVECTION. BUT THE KICKER WILL BE THE KEY
AS TO WHEN AND WHERE. SATURDAY DOES STILL APPEAR THE BEST CHANCE AS
POSITIVE VORTICITY ADVECTION ADVANCES FROM THE SOUTH JUST AHEAD OF
AN UPPER LEVEL SHORT WAVE ENERGY MAX. IF THE TIMING ALLOWS THESE TWO
FEATURES TO PHASE SATURDAY WITH THE ADDITION OF GULF MOISTURE COULD
YIELD THE BEST CONVECTION AND COVERAGE.

AFTER THIS HOWEVER THE OPERATIONAL GFS AND ECMWF START TO PART WAYS
A BIT WITH THE UPPER LEVEL ENERGY. THE 00Z WED ECMWF KEEPS THIS
TROUGH OVER THE ARE THROUGH THE EXTENDED WHILE THE GFS LIFTS IT
NORTH AND OUT OF THE REGION. EITHER WAY THERE WILL STILL BE ADEQUATE
MOISTURE AND HEATING FOR AT LEAST SLIGHT CHC TO CHC POPS EACH DAY.

AS FOR TEMPS WILL CONTINUE TRENDING WARMER AS EVEN CLIMO COULD NOT
BRING THE MEX DOWN AS IT HEATS UP THROUGH THE EXTENDED ABOVE CLIMO.
WILL LIKELY TWEAK DEW POINTS DOWN AS THEY HAVE BEEN RUNNING WAY TOO
HIGH BUT WILL SEE WHAT THE EXTENDED INIT AND COLLABORATION PRODUCE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 627 PM CDT WED JUL 11 2012

A POSSIBILITY OF MVFR FOG AT KCGI/KPAH BETWEEN 08-12Z. ASIDE FROM
POSSIBLE MVFR CIGS/VSBYS IN THUNDERSTORMS AT KPAH/KOWB AFT 18Z...VFR
CONDITIONS SHOULD PREVAIL AT ALL SITES FOR THE REST OF THE PERIOD.
WINDS WILL CONTINUE OUT OF THE EAST TO SOUTHEAST AOB 10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...JP
LONG TERM....RP
Hazardous weather outlook, Jul 11, 3:30 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT WED JUL 11 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
330 PM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF
THE AREA THIS AFTERNOON. OTHER SCATTERED THUNDERSTORMS MAY
SPREAD INTO THE PENNYRILE REGION OF WEST KENTUCKY LATE TONIGHT.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH
FRIDAY. THE BEST COVERAGE WILL BE OVER THE PENNYRILE REGION OF
WEST KENTUCKY AND SOUTHWEST INDIANA. A STRAY STRONG TO SEVERE
THUNDERSTORM WILL BE POSSIBLE EACH AFTERNOON...BUT LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY CONCERN. OVER 2 INCHES OF RAINFALL WILL
BE POSSIBLE OVER THE PENNYRILE REGION OF WEST KENTUCKY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
THROUGH TUESDAY. A STRAY SEVERE THUNDERSTORM CANNOT BE RULED OUT
EACH AFTERNOON...BUT LOCALLY HEAVY RAINFALL WILL BE THE GREATEST
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS SHOULD REPORT
ANY HEAVY RAINFALL OR FLOODING ISSUES THEY OBSERVE THROUGH THE
NEXT WEEK.

DRS

In the hours before

Local storm report, Jul 11, 5:48 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
548 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     MARBLE HILL             37.30N 89.98W
07/11/2012                   BOLLINGER          MO   EMERGENCY MNGR

            POWER OUTAGES WITH TREES DOWN IN MARBLE HILL. ESTIMATED
            WINDS 30 TO 40 MPH SUSTAINED WITH GUSTS OF 50 TO 60 MPH
            IN THUNDERSTORM DOWNBURST. PEA SIZE HAIL AS WELL.

&&

RJP
Local storm report, Jul 11, 6:51 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     MARBLE HILL             37.30N 89.98W
07/11/2012                   BOLLINGER          MO   EMERGENCY MNGR

            LARGE STORAGE BUILDING DAMAGED. ROOF DAMAGE TO DOWNTOWN
            BUSINESS. LARGE 2 FOOT DIAMETER TREE ON RESIDENCE. FOLLOW
            UP TO EARLIER DOWNBURST REPORT.

&&

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:14 PM CDTSevere Thunderstorm WarningPAHPope31 min
Jul 11, 8:24 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.